72300members
378774posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Heart side effects with herceptin

6 REPLIES 6
Guest user
Not applicable

Re: Heart side effects with herceptin

Hi Princess: Read this the other day and it shared me to death - not literally! My concern with Herceptin is that i already have superventricular tachycardia and, despite having the heart scans, really don't fancy this. My onc is going to have to be very very convincing the make me try it. I had beta blockers for something I can't remember years ago and after about 5 days, couldn't get out of bed for lethargy. Gave them back to the pharmacy and never touched them again. I don't think I want to risk a lifetime on those.

it is very difficult trying to get the right information to help you make a decision but will keep on searching.

Hope you are OK now and have a great Christmas.

Julia
XX

Guest user
Not applicable

Re: Heart side effects with herceptin

Hi Everyone
I have just had to be reloaded with Herceptin had 9 then had some kind of shingles virus and then very bad chest infection. Tomorrow I go for CT scan on chest pelvis and abdomen as have had pain in my groin for last six weeks and hip and unusual bleeding like a period for six hours ( I sound like a real barrel of fun don't I !)
Also before restarting Herceptin went to see Oncologist and we looked at my echo results do not know what my function is which is terrible I did not think to ask but he did say that I had a moderately dilated left atrium at sep echo when june was mildly dilated. Can anyone help me with their experiences and whether I should be worried or this there anything else I should be asking.
Much love to everyone
Katiej

Guest user
Not applicable

Re: Heart side effects with herceptin

Hi Campanology,
I had the same problem as your wife. I had regular heart checks and for a while I was rested and then the course was continued. After 11 treatments my heart suddenly dropped to 33% function (from 54%) and I am now on Beta Blockers, Ramipril and CQ10 heart strengtheners. My blood pressure is gradually coming down and I seem to have it under control.
My best wishes to your wife. I know how she feels.

Rennay

Guest user
Not applicable

Re: Heart side effects with herceptin

Hi,
I too had accelerated Epi-Cmf as part of the Tact 2 trial. I too managed 13 of 17 treatments and had to stop because of Heart Failure.
When I had Heart Scan it too showed a drop down to 50 and unfortunately had to stop. Yes there are trials going on that you dont have to have 1 yrs worth of Herceptin every three weeks because they are now saying that 6 are just as good.
I was originally diagnosed in Feb 06 with Full radical Mastectomy. Er + Pr -, Her2+++ With full lymph node clearance as 6 Lymph nodes were involved.
There seem to be more of us now experiencing problems with Heart Failure due to Herceptin.
I also found that my ankles and legs were very swollen.
I wish your Wife well.
I think there are always Ladies on here in the same position that your wife finds herself in and hopefully she will see that we can also offer some good advice and I think it also helps when you feel you are not on your own finding yourself in this position knowing there are others who have been through the same.
Take Care
Love
Tracey

princess18
Member

Re: Heart side effects with herceptin

Hi campanology,

Like your wife I also had E-CMF chemo, which I finished a year ago next weds!! Anyway, being HER2+ I started on Herceptin in the new year. I only managed 3 before it had to be stopped due to heart failure. It was strange because I seemed to fly through chemo and the heart scan I had prior to starting Herceptin showed an excellant LVEF apparently, it was 72%.

I started getting very short of breath and one night I woke up literally unable to breath. I was rushed to hospital where initiall they thought I had a blood clot on my lung. After many days of tests it transpired that actually I had heart failure! The damage is to the left side of my heart. The cardiologist and onc both reckon its a combination of the accelerated epi I had (as part of a trial) along with the Herceptin that has caused the heart damage. Great!! So, know I am never able to have herceptin again, and I only had 3 out of 18 so that makes me quite nervous!

Like your wife I'm now on various medications every day and will be for the rest of my life. I'm on beta blockers, ace-inhibitors and diurectics. So far so good.

I wish your wife well and hope that the mediaction helps her as it is helping me at the mo,

Take care both,

Kelly
-x-

Ruby1
Member

Re: Heart side effects with herceptin

Dear Campanology

I am sorry to hear that your wife's health has been affected by the herceptin. I think your wife has done really well to get through 10 out of the 18 herceptins. There are some trials going on, which suggest that you only actually need 9 weeks of treatment so your wife has exceeded that which is great news (on the plus side). Sometimes drugs can do more harm than good - I had a herceptin break due to a very low white blood count but then it was re-started and my count is still low but I persuaded the oncologist to let me continue with the herceptin.

I wish your wife well a full and speedy recovery from the heart problems as well as the breast cancer.

Best wishes
Ruby

Guest user
Not applicable

Heart side effects with herceptin

My wife has had three months of the epirubicin and three months of cmf followed by twenty radiotherapy treatments, all went very well with little or no side effects. I was so pleased for her . Then started on herceptin and had ten out of eighteen but had to be rushed to hospital with a very high heart rate. Tests showed damage to ventricle, all previous tests including the one two weeks prior were perfectly clear. Treatment has now been suspended and having various drug treatments, including beta blockers. Has anyone any advice or experience as it seems that I have been cut out of the scene by the doctors despite having been very involved up to my wife having the first appointment with the cardiologist?